Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke





.......................

.......................


Publications [#243488] of Richard T. Durrett

Papers Published

  1. Broughton, RE; Stanley, SE; Durrett, RT, Quantification of homoplasy for nucleotide transitions and transversions and a reexamination of assumptions in weighted phylogenetic analysis, Systematic Biology, vol. 49 no. 4 (2000), pp. 617-627
    (last updated on 2017/12/13)

    Abstract:
    Nucleotide transitions are frequently down-weighted relative to transversions in phylogenetic analysis. This is based on the assumption that transitions, by virtue of their greater evolutionary rate, exhibit relatively more homoplasy and are therefore less reliable phylogenetic characters. Relative amounts of homoplastic and consistent transition and transversion changes in mitochondrial protein coding genes were determined from character-state reconstructions on a highly corroborated phylogeny of mammals. We found that although homoplasy was related to evolutionary rates and was greater for transitions, the absolute number of consistent transitions greatly exceeded the number of consistent transversions. Consequently, transitions provided substantially more useful phylogenetic information than transversions. These results suggest that down-weighting transitions may be unwarranted in many cases. This conclusion was supported by the fact that a range of transition: transversion weighting schemes applied to various mitochondrial genes and genomic partitions rarely provided improvement in phylogenetic estimates relative to equal weighting, and in some cases weighting transitions more heavily than transversions was most effective.

 

dept@math.duke.edu
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320